Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 2, 2021Logan County, Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at May 2, 2021, 6:34 PM CDT for Logan County, Wallace County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2021, 6:34 PM CDT (23:34 UTC)
Expired
May 2, 2021, 7:00 PM CDT
In force
26 min
Issued by
NWS Goodland, KS

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:55 PM CDTTSTM WND GST 544 W Wallace, KSMESONET STATION K5WLC US-40 - 2 MI. W OF WALLACE.
May 2, 7:02 PM CDTTSTM WND GST 519 Wsw Winona, KSMESONET STATION UP840 9.0 W WINONA (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS83 KGLD 022334
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
534 PM MDT Sun May 2 2021
 
KSZ027-028-041-030000-
Wallace KS-Greeley KS-Logan KS-
534 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE...LOGAN AND NORTHERN
GREELEY COUNTIES UNTIL 600 PM MDT/700 PM CDT/...

At 533 PM MDT/633 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Wallace
to 11 miles south of Weskan. Movement was east at 60 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility to 
near zero due to blowing dust will be possible with these storms.

Locations impacted include...
Oakley, Sharon Springs, Weskan, Winona, Monument, Wallace and Russell
Springs.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for west central Kansas.

LAT...LON 3913 10190 3913 10081 3870 10082 3869 10204
TIME...MOT...LOC 2333Z 270DEG 52KT 3913 10154 3871 10190 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 6:13 PM CDT, 21 minutes earlier.

Area forecast discussion, May 2, 6:13 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
513 PM MDT Sun May 2 2021

.UPDATE...
Issued at 456 PM MDT Sun May 2 2021

Thunderstorm activity has increased, stretching now into KS/NE.
As a result, the Severe Thunderstorm Watch has been expanded to
KS/NE thru 11pm MDT.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM MDT Sun May 2 2021

Rest of the afternoon...Showers and thunderstorms are expected to
continue moving across the area producing hail, damaging winds, and
heavy rainfall as the cold front passes through. The CAMs are in
fair agreement that the storms will begin to enter the area over the
2-4 hours. The clearing out ahead of the storms will help the
environment recover some from the rain showers this morning. Mid-
level lapse rates continue to be favorable at 7-8 C/km. The higher
CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km
bulk shear 40-50 kts. With inverted-V soundings and low moisture in
the mid to upper levels, the threat is more for damaging winds up to
70 mph and heavy rain. As the thunderstorms produce the strong wind
gusts, there is potential for localized blowing dust. Hail potential
remains; however, there is not much moisture in the hail growth zone.

Tonight...A line of storms are expected to move across NW Kansas as
it continues to produce heavy rain and strong winds. During the
evening to midnight hours, bulk shear is expected to increase over
western Kansas to 50-60 kts indicating this will likely remain a
strong to damaging wind threat for the area. 0.25-1.75" of rain is
expected across the area through Monday morning. The surface trough
is expected to dig deeper south as the upper level trough moves into
the Four Corners region overnight. Behind the cold front, the winds
will shift to the north and remain sustained at 15-30 mph with gusts
up to 40 mph through the overnight hours. Temperatures will fall
into the 40s to lower 50s overnight.

Monday...Rain showers are expected to continue across the area
through Monday night; however, very low accumulations are expected.
As the upper level trough crosses the Rockies and moves into the
High Plains Monday evening/overnight, precipitation chances are
expected to decrease from north/northwest to east. Winds are
expected to continue from the north at 15-30 mph and gusts up to 40
mph throughout the day. The winds are expected to decrease after
sunset to 10-15 mph for the remainder of the night. Temperatures are
expected to range from the upper 40s to lower 60s for afternoon
highs, increasing from southwest to northeast. Monday night lows are
expected to be fairly chilly in the lower 30s to lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1243 PM MDT Sun May 2 2021

Model differences in the latest GFS/ECMWF for the timing and
strength of the shortwave expected to pass thru the region late
Tuesday on into Wednesday. Trend is for precipitation to taper by
sunset, with clearing thru the first half of Friday as an amplified
upper ridge swings slowly east across the Plains region. Late Friday
into the upcoming weekend, models differences with the GFS/ECMWF as
a surface ridge stalls east of the region with the upper ridge over
the Plains. There is an upper low at 500/700 mb setting up over the
west-central Rockies with a trailing surface low southeast into the
Texas area. Moisture feeding into the CWA on southeast flow will
trigger a potential round of rw/trw. The GFS is a bit more
progressive in shunting the precip east with zonal flow developing
versus the latest ECMWF where QPF is higher and slower to clear.
Splitting the difference and staying close to previous forecast with
chance pops for now.

For temps, highs will be on a mostly upward trend from Tuesday into
the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday,
then Friday and Saturday mid 70s to lower 80s. Slightly cooler air
for Sunday with mid 60s to mid 70s expected. Lows during this time
have 30s for Tuesday and Wednesday night 30s, giving way to 40s for
the remainder of the overnight periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 459 PM MDT Sun May 2 2021

VFR conditions are expected to degrade to near MVFR conditions as
thunderstorms and heavy rain showers move over the terminals.
Ceilings are expected to decrease to BKN/OVC of 008-025 from
03-06Z. Visibility could drop as low as 4 SM. Winds are expected
to shift to the north as a front moves through with wind speeds of
15-25 kts and Gusts up to 30 kts through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...KMK
LONG TERM...JN
AVIATION...KMK
Hazardous weather outlook, May 2, 5:45 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
445 PM MDT Sun May 2 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
445 PM MDT Sun May 2 2021 /545 PM CDT Sun May 2 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit
Carson, Cheyenne, and Yuma counties in Colorado. A Severe
Thunderstorm Watch is also in effect for southwest Nebraska and all
of northwest Kansas through 11pm MDT.

There is a risk of severe thunderstorms into this evening as storms
move off the Front Range of Colorado and continue across the Plains
of Nebraska and Kansas. Large hail and damaging wind are the primary
threats along with locally heavy rainfall that could lead to flash
flooding this evening. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A chance of showers with isolated thunderstorms will persist through
the day on Monday with showers diminishing Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 2, 6:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
05/02/2021  M53 MPH          SHERMAN            KS   ASOS

            BLOWING DUST.

0500 PM     TSTM WND GST     1 S SAINT FRANCIS       39.76N 101.80W
05/02/2021  M51 MPH          CHEYENNE           KS   AWOS

0440 PM     DUST STORM       9 N PECONIC             39.44N 102.13W
05/02/2021                   KIT CARSON         CO   PUBLIC

            TWITTER PICTURE OF BLOWING DUST REDUCING
            VISIBILITY OF HALF TO QUARTER MILE.

0439 PM     HAIL             HAIGLER                 40.01N 101.94W
05/02/2021  E0.70 INCH       DUNDY              NE   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL.

0405 PM     TSTM WND GST     1 NNW WRAY              40.10N 102.24W
05/02/2021  M51 MPH          YUMA               CO   AWOS

0400 PM     TSTM WND DMG     7 E CLARKVILLE          40.37N 102.49W
05/02/2021                   YUMA               CO   TRAINED SPOTTER

            POWERLINES DOWN AT INTERSECTION OF COUNTY
            RDS 55 AND T. TIME IS ESTIMATED.

0400 PM     DUST STORM       10 WNW WAUNETA          40.37N 102.41W
05/02/2021                   YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED ESTIMATED WINDS OF AT LEAST
            50 MPH WITH BLOWING DUST DOWN TO A QUARTER
            MILE OR LESS AT TIMES.

&&
Local storm report, May 2, 6:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     3 W BIRD CITY           39.76N 101.59W
05/02/2021  M55 MPH          CHEYENNE           KS   MESONET

            MESONET STATION DW4654 BIRD CITY.

&&

TT
Local storm report, May 2, 6:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     13 SSW BIRD CITY        39.57N 101.59W
05/02/2021  E60 MPH          CHEYENNE           KS   PUBLIC

            ALSO REPORTED NEAR ZERO VISIBILITY DUE TO
            BLOWING DUST.

&&

TT
Local storm report, May 2, 6:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 ENE BREWSTER          39.37N 101.37W
05/02/2021  M1.00 INCH       THOMAS             KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS DIME TO
            QUARTER SIZE HAIL.

&&

TT
Local storm report, May 2, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             12 SSW WHEELER          39.59N 101.77W
05/02/2021  E0.88 INCH       CHEYENNE           KS   PUBLIC

            CALLER REPORTED PEA TO NICKEL SIZED HAIL.

&&

KMK
Special weather statement, May 2, 6:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT Sun May 2 2021

KSZ027-028-041-030000-
Wallace KS-Greeley KS-Logan KS-
534 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE...LOGAN AND NORTHERN
GREELEY COUNTIES UNTIL 600 PM MDT/700 PM CDT/...

At 533 PM MDT/633 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Wallace
to 11 miles south of Weskan. Movement was east at 60 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility to
near zero due to blowing dust will be possible with these storms.

Locations impacted include...
Oakley, Sharon Springs, Weskan, Winona, Monument, Wallace and Russell
Springs.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for west central Kansas.

LAT...LON 3913 10190 3913 10081 3870 10082 3869 10204
TIME...MOT...LOC 2333Z 270DEG 52KT 3913 10154 3871 10190

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:39 PM CDTSpecial Weather StatementGLDCheyenne, Sherman21 min
May 2, 5:05 PM CDTSpecial Weather StatementGLDCheyenne25 min
May 2, 5:22 PM CDTSevere Thunderstorm WarningGLDCheyenne53 min
May 2, 5:46 PM CDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace14 min
May 2, 5:53 PM CDTSpecial Weather StatementGLDCheyenne37 min
May 2, 6:03 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins72 min
May 2, 6:14 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas76 min
May 2, 6:44 PM CDTFlash Flood WarningGLDRawlins, Thomas93 min
May 2, 3:21 PM CDTSpecial Weather StatementGLDYuma54 min
May 2, 4:07 PM CDTSpecial Weather StatementGLDYuma53 min
May 2, 4:57 PM CDTSpecial Weather StatementGLDPhillips33 min
May 2, 6:39 PM CDTFlash Flood WarningGLDHitchcock77 min
May 2, 6:40 PM CDTSpecial Weather StatementGLDRed Willow20 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.